Cases reported "Methemoglobinemia"

Filter by keywords:



Retrieving documents. Please wait...

1/294. Toxic methemoglobinemia after injection of prilocaine in a newborn. A case report.

    The acute onset of cyanosis in an infant is an alarming development. We report an infant who became cyanotic after injection of prilocaine. prilocaine is a local anesthetic that is widely used in clinical practice, but usage in infancy easily causes methemoglobinemia. Acquired methemoglobinemia occurs in individuals exposed to an increased amount of agents that oxidize hemoglobin iron. ( info)

2/294. methemoglobinemia after axillary block with bupivacaine and additional injection of lidocaine in the operative field.

    methemoglobinemia may occur after the administration of various drugs, including some local anesthetics. We report a patient with chronic renal failure and ischemic heart disease who developed clinically significant methemoglobinemia after an axillary block with bupivacaine and additional injection of lidocaine in the operative field. Although the two local anesthetics usually do not cause methemoglobinemia, we suspect that the displacement of lidocaine from protein binding by bupivacaine, in combination with metabolic acidosis and treatment with other oxidants, was the reason for the development of methemoglobinemia. ( info)

3/294. Lessons to be learned: a case study approach: prolonged methaemoglobinaemia due to inadvertent dapsone poisoning; treatment with methylene blue and exchange transfusion.

    The authors present a case of methaemoglobinaemia of acute onset, with an unusually protracted course. The long persistence of this disorder led to a search for the cause which was eventually traced to medication with dapsone. The latter was found to be inappropriately being taken by the patient instead of an antispasmodic that had been prescribed for a spinal condition; this was because the tablets had been incorrectly labelled and dispensed in a pharmacy. The patient took increasing doses of the presumed 'antispasmodic' tablets as they seemed to lack clinical effect, thus further exacerbating the toxic consequences. Moreover, the patient brought his wrongly labelled tablets into hospital and was allowed to use them there, contrary to normal hospital policy. As treatment for the methaemoglobinaemia both bolus and continuous infusions of methylene blue were used, which probably contributed to the severe haemolysis which followed. Furthermore, the development of a rare side effect of dapsone toxicity, namely that of a sensorimotor neuropathy, is reported. ( info)

4/294. Hb chile [beta28(B10)Leu-->Met]: an unstable hemoglobin associated with chronic methemoglobinemia and sulfonamide or methylene blue-induced hemolytic anemia.

    Among the causes of life-long cyanosis are congenital methemoglobinemia due to M hemoglobins, congenital methemoglobinemia due to methemoglobin reductase deficiency, a small number of low oxygen affinity hemoglobins, and a small number of unstable hemoglobins that spontaneously form methemoglobin in vivo at an accelerated rate. We report an unstable hemoglobin with these characteristics that was observed in a family of indigenous (native American) origin living near Santiago, chile. This variant has the substitution beta28(B10)Leu-->Met, unambiguously corresponding to the dna mutation of CTG-->ATG in beta-globin gene codon 28. ( info)

5/294. An unusual case of hypoxia from benzocaine-induced methemoglobinemia.

    Hypoxemia during bronchoscopy occurs frequently. It can usually be managed by supplemental oxygen and bronchodilators or, in some cases, occasionally stopping the procedure. benzocaine spray is commonly used as a topical anesthetic agent during bronchoscopy. However, it has been associated with the development of methemoglobinemia. The following is a case report of hypoxia during bronchoscopy from benzocaine-induced methemoglobinemia and its management. ( info)

6/294. methemoglobinemia as an uncommon cause of cyanosis.

    cyanosis is usually caused by decreased arterial oxygen saturation due to pulmonary or cardiac diseases. methemoglobinemia is a rare cause, sometimes with lethal outcome. Two patients are described, both with an unremarkable cardiopulmonary history, presented with severe cyanosis due to aniline-induced methemoglobinemia that developed at work. The symptoms and the treatment of methemoglobinemia are discussed. ( info)

7/294. A case of methemoglobinemia after ingestion of an aphrodisiac, later proven as dapsone.

    Methemoglobin (MetHb) is an oxidation product of hemoglobin in which the sixth coordination position of ferric iron is bound to a water molecule or to a hydroxyl group. The most common cause of acquired MetHb-emia is accidental poisoning which usually is the result of ingestion of water containing nitrates or food containing nitrite, and sometimes the inhalation or ingestion of butyl or amyl nitrite used as an aphrodisiac. We herein report a case of MetHb-emia after ingestion of an aphrodisiac, later identified as dapsone by gas chromatograph/mass selective detector (GC/MSD). A 24-year old male was admitted due to cyanosis after ingestion of a drug purchased as an aphrodisiac. On arterial blood gas analysis, pH was 7.32, PaCO2 26.8 mmHg, PaO2 75.6 mmHg, and bicarbonate 13.9 mmol/L. Initial pulse oxymetry was 89%. With 3 liter of nasal oxygen supplement, oxygen saturation was increased to 90-92%, but cyanosis did not disappear. Despite continuous supplement of oxygen, cyanosis was not improved. On the fifth hospital day, MetHb was 24.9%. methylene blue was administered (2 mg/kg intravenously) and the patient rapidly improved. We proved the composition of aphrodisiac as dapsone by the method of GC/MSD. ( info)

8/294. methemoglobinemia secondary to topical silver nitrate therapy--a case report.

    methemoglobinemia is a rare complication in individuals exposed to nitrates or nitrites. Whereas methemoglobinemia is a recognized potential complication in burn patients treated with topical 0.5% silver nitrate solution, no report of methemoglobinemia in burn patients has been present in the literature for more than 15 years. We raise consciousness about this complication with a case report of a 12-month-old child with necrotizing fasciitis resulting from a cutaneous flank infection. The patient developed cyanosis 20 days after initiation of topical treatment with 0.5% silver nitrate solution. Intravenous injection of methylene blue can restore normal blood oxygenation. ( info)

9/294. Factitious methemoglobinemia.

    We report the case of a 26 year-old female who was treated on numerous occasions for methemoglobinemia believed secondary to surreptitious abuse of dapsone as part of a factitious disorder. ( info)

10/294. methemoglobinemia induced by topical anesthesia: a case report and review.

    Topical anesthetic drugs are widely used by clinicians during hospital and outpatient procedures and are also available to the public in a variety of over-the-counter preparations. Although generally safe, they may cause potentially life-threatening methemoglobinemia. We describe a patient who developed repeated episodes of severe methemoglobinemia after administration of topical Cetacaine spray (a proprietary mixture of benzocaine, tetracaine, and butamben) employed for pharyngeal anesthesia before endotracheal intubation, and briefly review the etiology and pathophysiology of this disorder. Cautious interpretation of oxyhemoglobin saturation values obtained by pulse oximetry or estimated from arterial blood gas analysis is crucial lest the diagnosis of severe methemoglobinemia and the resulting hypoxemia are overlooked. If necessary, the condition is usually readily corrected by intravenous administration of methylene blue. ( info)
| Next ->


Leave a message about 'methemoglobinemia'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.